Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 197, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Dec 4, 2017, 6:33 PM CST for McDonough County, Warren County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 4, 2017, 6:33 PM CST (00:33 UTC)
- Expired
- Dec 4, 2017, 7:00 PM CST
- In force
- 27 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties McDonough County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 102 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 4, 6:33 PM CST | TSTM WND DMG | Swan Creek, IL | POWER POLE DOWN FROM THUNDERSTORM WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
632
WUUS53 KDVN 050033
SVRDVN
ILC109-187-050100-
/O.NEW.KDVN.SV.W.0197.171205T0033Z-171205T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
633 PM CST MON DEC 4 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Warren County in west central Illinois...
Northern McDonough County in west central Illinois...
* Until 700 PM CST
* At 633 PM CST, severe thunderstorms were located along a line
extending from near Monmouth to near Little Swan Lake to near
Blandinsville, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Macomb, Monmouth, Bushnell, Roseville, Good Hope, Prairie City,
Bardolph, Sciota, Little Swan Lake, Walnut Grove, Greenbush,
Coldbrook, Berwick, Macomb Municipal Airport, Larchland, Monmouth
Municipal Airport, Cameron, Warren County Fairgrounds, Youngstown
and Prairie City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4064 9084 4064 9079 4078 9079 4093 9066
4096 9044 4050 9045 4048 9083
TIME...MOT...LOC 0033Z 255DEG 46KT 4089 9061 4069 9050 4052 9083
HAIL...<.75IN
WIND...60MPH
$$
Gibbs2 follow-up statements
677
WWUS53 KDVN 050050
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
650 PM CST MON DEC 4 2017
ILC109-050100-
/O.CAN.KDVN.SV.W.0197.000000T0000Z-171205T0100Z/
McDonough IL-
650 PM CST MON DEC 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCDONOUGH COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.
LAT...LON 4063 9063 4065 9075 4083 9051 4096 9044
4063 9045
TIME...MOT...LOC 0050Z 255DEG 46KT 4094 9035 4074 9024 4057 9057
$$
ILC187-050100-
/O.CON.KDVN.SV.W.0197.000000T0000Z-171205T0100Z/
Warren IL-
650 PM CST MON DEC 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR SOUTHEASTERN WARREN COUNTY...
At 650 PM CST, severe thunderstorms were located along a line
extending from Galesburg to near London Mills to near Bushnell,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Little Swan Lake, Greenbush, Berwick, Swan Creek and Youngstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4063 9063 4065 9075 4083 9051 4096 9044
4063 9045
TIME...MOT...LOC 0050Z 255DEG 46KT 4094 9035 4074 9024 4057 9057
HAIL...<.75IN
WIND...60MPH
$$
Gibbs361
WWUS53 KDVN 050058
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
658 PM CST MON DEC 4 2017
ILC187-050108-
/O.EXP.KDVN.SV.W.0197.000000T0000Z-171205T0100Z/
Warren IL-
658 PM CST MON DEC 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN COUNTY
WILL EXPIRE AT 700 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4063 9063 4065 9075 4083 9051 4096 9044
4063 9045
TIME...MOT...LOC 0058Z 255DEG 46KT 4096 9025 4076 9014 4059 9047
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 5:42 PM CST, 51 minutes earlier.
Area forecast discussion, Dec 4, 5:42 PM CST, 51 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 542 PM CST Mon Dec 4 2017 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 245 PM CST Mon Dec 4 2017 An approaching cool front is now into central Iowa with a broken line of showers and non-severe storms. Trends support front to pass rapidly by 8 PM with south winds of 20 to 30+ mph becoming west to northwest by mid evening. Light precipitation amounts with low to very low risk of severe storms suggested. Temperatures are in the lower to mid 60s at 2 PM with much colder temperatures noted to arrive by late evening behind front. Below to well below normal temperatures on tap the rest of the week with little or no snow chances. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 245 PM CST Mon Dec 4 2017 Short term forecast confidence assessment...fair to poor or average to below average. Main risk is severe risk the next 3 to 5 hours with trends suggesting a diminishing risk (if any) will need to monitoring next few hours as low instability and veering surface winds unfavorable for any severe. Tonight...broken line of showers and storms should pass east by 10 PM with clearing skies most areas. Any rain totals should be below a quarter inch with most locations a tenth of an inch and possibly less. Temperatures to fall into the lower 20s to around 30F by sunrise with gusty northwest winds of 20 to 30+ mph with isolated gusts to around 35 mph. Tuesday...mostly sunny and cold and windy with temperatures staying in the 30s with gusty northwest winds of 20 to 35 mph and some gusts around 40 mph possible. Wind chills will be in the teens to lower 20s for coldest day so far this winter season. .LONG TERM...(Tuesday Night through next Monday) ISSUED AT 245 PM CST Mon Dec 4 2017 Tuesday night and Wednesday...Latest run 12z models varying on handling of a weak clipper embedded in cold northwest flow this period. The GFS is the most bullish with the forming of a closed sfc low dropping acrs the southwestern third of the DVN CWA from 06z-12z Wed morning, placing up to a half inch of snow by 12z-14z Wed just to the north of it generally along and just south of the I80 corridor. The 12z NAm dries up anything to maybe just some flurries, and the new ECMWF produces a few tenths of an inch/dusting along and west of Iowa City and Cedar Rapids by Wed morning, and dries it up to flurries after that. For now will go with a strip of flurries in these areas from late Tue night into Wed morning, but could see a few areas getting light measurable snow accums of a tenth or two from southwest of Cedar Rapids, through the Quad Cities and point southeast. After that system clears Wed morning, rest of the day blustery and cold in the upper 20s to low 30s in much of the area. Northwest winds of 15 to 25 MPH and gusts up to 35 MPH. The winds decrease some overnight but still maintain enough to produce low single digit to around zero wind chills in the north and northwest by early Thu morning. Thursday and Friday...Cold day under passing lobe of sfc ridging Thu, highs probably staying in the 20s most areas. Thu night may be one of the coldest nights of the week with quick temp drop/crash expected just after dark, but increasing cirrus and signs of at least late night southwest sfc return flow may limit true cold potential and produce non-diurnal temp trend by early Fri morning. If the clouds and winds delayed, some chance of single digit lows in a few locations. The latest run medium range models then suggest the next clipper in line for Friday and Friday night, but again vary on strength and moisture availability to work with. The 12z ECMWF is less phases and separates two energy centers that pass mainly west and northeast of the local fcst area, and just produces a half inch or less of snow accum from late Fri afternoon and into the evening. The more phased 12z GFS rippling along llvl baroclinicity produces at least 1-3 inches acrs much of the area starting late Fri afternoon, and lasting through midnight before shuttling off to the southeast. These amounts utilizing higher LSR's of 15:1 to 20:1 taking into account cold vertical profiles. For now will cover Friday with moderate to high CHC POPs. Saturday through next Monday...Cold post-frontal and blustery day again on Sat with highs held in the 20s in most areas(especially if there is some fresh snow cover of an inch or two), then longer range indications of another vigorous wave digging into eastern CONUS L/W trof actually inducing some moderating return flow acrs the region late Sat night and Sunday...Sunday highs a a result may be well up in the 30s and even low 40s in the south. Then the models diverge some into early next week, but the general sign is for ongoing northwest flow to be active and usher down clippers almost every day for snow chances/snow swaths of at least light snow accumulation potentail, acrs portions of the upper Midwest into GRT LKS Mon through next Wed. Long range indications also suggest a chunk of real cold Canadian air possibly could dump down acrs the western GRT LKS behind one of these waves early to mid next week...the current GFS says next Wed with -25 to -28c values at H85 MB clipping the area. ..12.. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 528 PM CST Mon Dec 4 2017 Line of showers and storms will sweep through the terminals vicinity of Mississippi River over the next hour or so. The strongest storms will bring wind gust potential to around 40-45 kts. In the wake of the storms and passage of a cold front WNW winds will remain strong/gusty at 25-35+ kts, with a period of low clouds and MVFR cigs 1500-3000ft agl settling into the terminals by mid evening lingering overnight before decreasing and returning to VFR conditions toward/around daybreak. Anticipate VFR conditions then on Tuesday with NW winds 20-30 kts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...12 AVIATION...McClure
Hazardous weather outlook, Dec 4, 11:01 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1101 AM CST Mon Dec 4 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1101 AM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Windy conditions are expected today and tonight. Today, south winds will blow at 20 to 30 mph, gusting up to 45 mph at times. Tonight, a strong cold front will cause west winds to gust up to 45 mph. Drivers of high profile vehicles will need to use extra caution. A wind advisory may be needed for at least portions of the outlook area. A strong, fast moving cold front will sweep across the outlook area late this afternoon and evening. A line of thunderstorms will rapidly push eastward ahead of the front and a few of the storms may approach severe levels with the main risks wind gusts up to 60 mph and possibly an isolated, brief tornado between 5 and 8 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong winds are expected both Tuesday and Wednesday, along with cold conditions. Tuesday's west winds will be sustained near 25 mph, and could gust to 40 mph at times, while Wednesday should see winds of 20 to 35 mph from the northwest. There is a chance for accumulating snow Friday. It is too early to determine if this will have any impact to the local area. .SPOTTER INFORMATION STATEMENT... There is a low chance of spotter activation. Please provide reports of wind gusts over 40 mph along with any damaging winds. Nichols
In the hours before
Special weather statement, Dec 4, 4:34 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
434 PM CST MON DEC 4 2017
MOC045-199-042315-
Scotland-Clark-
434 PM CST MON DEC 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTLAND AND CLARK
COUNTIES UNTIL 515 PM CST...
At 434 PM CST, a strong thunderstorm was located near Greensburg, or
near Edina, moving northeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kahoka, Wayland, Wyaconda, Alexandria, Rutledge, Luray, South Gorin,
Granger, Winchester, Revere, Arbela, Clark County Fairgrounds,
Chambersburg, Ashton, Heath Memorial Conservation Area, Peaksville,
Fairmont, Medill, St. Patrick and Etna.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4061 9185 4036 9145 4025 9165 4026 9195
4030 9195 4031 9232
TIME...MOT...LOC 2234Z 247DEG 37KT 4024 9221
NICHOLSSpecial weather statement, Dec 4, 5:16 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
516 PM CST MON DEC 4 2017
ILC067-071-IAC057-111-MOC045-050000-
Hancock-Henderson-Des Moines-Lee-Clark-
516 PM CST MON DEC 4 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HANCOCK...SOUTHWESTERN
HENDERSON...SOUTH CENTRAL DES MOINES...CENTRAL LEE AND EASTERN CLARK
COUNTIES UNTIL 600 PM CST...
At 515 PM CST, a strong thunderstorm was located over Wayland, or
near Kahoka, moving east at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Burlington, Fort Madison, Keokuk, Carthage, Kahoka, Nauvoo, West
Burlington, Hamilton, Warsaw, La Harpe, Dallas City, Montrose,
Wayland, Carman, Alexandria, Ferris, Colusa, Niota, Disco and St.
Francisville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4031 9165 4047 9174 4083 9113 4049 9091
4042 9091
TIME...MOT...LOC 2315Z 247DEG 43KT 4043 9159
NICHOLSLocal storm report, Dec 4, 6:03 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 PM CST MON DEC 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 SSE SOUTH GORIN 40.32N 92.01W
12/04/2017 M0.75 INCH SCOTLAND MO PUBLIC
REPORT RELAYED BY BROADCAST MEDIA. LOCATION AND TIME ARE
ESTIMATED.
&&
DCSpecial weather statement, Dec 4, 6:22 PM CST, 11 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 622 PM CST MON DEC 4 2017 ILC067-071-109-187-050100- Hancock-Henderson-Warren-McDonough- 622 PM CST MON DEC 4 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HANCOCK...SOUTHEASTERN HENDERSON...WARREN AND NORTHERN MCDONOUGH COUNTIES UNTIL 700 PM CST... At 620 PM CST, strong thunderstorms were clustered near Roseville, or 12 miles south of Monmouth, moving quickly northeast at 45 mph. Wind gusts up to 50 mph and nickel size hail are possible with these storms. Locations impacted include... Macomb, Monmouth, Bushnell, Colchester, La Harpe, Roseville, Stronghurst, Kirkwood, Blandinsville, Good Hope, Prairie City, Biggsville, Gladstone, Terre Haute, Bardolph, Raritan, Sciota, Western Illinois University, Little Swan Lake and New Philadelphia. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4082 9106 4106 9044 4047 9045 4041 9098 TIME...MOT...LOC 0020Z 240DEG 49KT 4074 9072 12
Special weather statement, Dec 4, 6:26 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
626 PM CST MON DEC 4 2017
ILC073-131-161-195-IAC045-163-050145-
Rock Island-Mercer-Whiteside-Henry-Scott-Clinton-
626 PM CST MON DEC 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHEASTERN MERCER...WESTERN WHITESIDE...HENRY...SCOTT AND
SOUTHEASTERN CLINTON COUNTIES UNTIL 745 PM CST...
At 626 PM CST, radar indicated strong thunderstorms were located
along a line extending from Donahue to near Burgess. Movement was
northeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Kewanee, Morrison, Aledo, Cambridge, Silvis, Geneseo, Eldridge,
Milan, Colona, Camanche, Le Claire, Coal Valley, Fulton and Galva.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 286 and 306.
Interstate 80 in Illinois between mile markers 1 and 34.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 88 between mile markers 1 and 31.
Interstate 280 between mile markers 1 and 18.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4115 8990 4115 9078 4169 9075 4193 9011
4193 8986
TIME...MOT...LOC 0026Z 242DEG 29KT 4170 9066 4115 9069
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 6:22 PM CST | Special Weather Statement | DVN | Henderson, McDonough, Warren | 38 min |
| Dec 4, 6:26 PM CST | Special Weather Statement | DVN | Henry, Mercer, Rock Island, Whiteside | 79 min |
| Dec 4, 9:58 PM CST | Wind Advisory | DVN | Bureau, Carroll, Henry, Jo Daviess, Mercer, Putnam and 3 more | 20 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.